Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 154, NWS Sioux Falls, SD

June 12, 2001Kingsbury County, Miner County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 12, 2001, 8:40 PM CDT for Kingsbury County, Miner County, South Dakota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 12, 2001, 8:40 PM CDT (01:40 UTC)
Expired
Jun 12, 2001, 9:30 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Kingsbury County, SD, Miner County, SD

What was reported inside it

TimeReportWhereRemark
Jun 12, 8:45 PM CDTThunderstorm Wind 52 EFedora, SD

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.7 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2001-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2001-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1925 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

452 
WUUS53 KFSD 130140
SVRFSD
SDC077-097-130230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT TUE JUN 12 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KINGSBURY COUNTY IN EAST CENTRAL SOUTH DAKOTA
  NORTHERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 930 PM CDT

* AT 840 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF CARTHAGE...OR ABOUT 24
  MILES SOUTHEAST OF HURON...MOVING NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CARTHAGE AROUND 900 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4433 9786 4400 9785 4422 9753 4432 9761

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 3:55 PM CDT, 4 hours 45 minutes earlier.

Area forecast discussion, Jun 12, 3:55 PM CDT, 4 hours 45 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
355 PM CDT TUE JUN 12 2001

FAIRLY STRONG MID LVL SHORTWV MOVG THRU CWA ATTM...INTERACTING WITH
POTENT WMFNT WHICH HAS MOVED NWD TOWARD SIOUX CITY. THIS WMFNT WL
CONT TO LIFT NWD AS THE NIGHT PROGESSES...MAINLY OVR THE ERN HALF OF
THE CWA...AND SOME OVERNIGHT LOWS OVER THE EAST MAY NOT BE MUCH
COLDER THAN THEIR CRNT READINGS RIGHT NOW. AS FAR AS CONVECTION
CHANCES...AM WONDERING WHAT MAY OR MAY NOT DVLP BEHIND THE CRNT LINE
OF CONVECTION MOVG THRU THE I 90 CORRIDOR. SO FAR...NO ECHOES TO
REPORT ON THE KOAX AND KLNX 88D'S...AND IN FACT CONDITIONS HAVE
CLOUDED UP AGAIN IN NE NEB. CRNT THOUGHTS NOW...ARE THAT EVENING
CONVECTION MAY HAVE TROUBLE BREAKING ALONG THE WMFNT DUE TO A LACK
OF MID LVL SUPPORT TO KICK IT OFF...HOWEVER OF COURSE...THIS IS VERY
TRICKY. CAP STRENGHTENS OVR MUCH OF THE CWA VERY LATE TNGT...AS
700MB LVL DRAMATICALLY WM'S AHD OF CDFNT TO THE WEST.
THEREFORE...NOT REAL CONFIDENT THAT THE WRN HIGH PLAINS CONVECTION
WL MOVE MUCH FURTHER EAST THAN THE JAMES VALLEY OR THE FAR NRN TIER
OF CWA...AS IT LIFTS E TO NEWD WITH THE MID LVL FLOW AND OVER THE
CAP. SO THEREFORE WORDED THE ZONES ACCORDINGLY.

CDFNT MOVES INTO CWA ON WEDNESDAY...AND USED THE AVN/ETA SOLN FOR
TIMING. STRONG CAP EXISTS AHD OF THE BNDRY...SO PCPN LOOKS TO BE
RIGHT ALONG AND BEHIND THE FNT. COULD ACTUALLY GET QUITE WM IN THE
ERN HALF...WITH STOUT SRLY WINDS AND PARTLY SUNNY SKIES. THIS IS THE
AREA TO BE MOST CONCERNED ABOUT FOR SVR CHCS...FM ARND YANKTON TO
JACKSON MN. JAMES VALLEY MAY NOT GET MUCH OUT OF THE FRONTAL BNDRY
AS THEY ARE TOO FAR BEHIND THE CONVERGENT ZONE. AS THE CAPPING
BREAKS ALONG THE BNDRY...CONVECTION SHOULD FIRE LATE IN THE DAY AND
THRU THE NIGHT IN THE EAST.

THURSDAY LOOKS MUCH COOLER AND SHOWERY OVER MANY LOCATIONS...WRAP
ARND BEHIND THE SYSTEM. STILL A SMALL SHORTWV PROGGED ON SUNDAY...
BUT AGREE WITH THE PMDEPD THAT THE MRF HGTS LOOK ONCE AGAIN
OVERDONE...SO TRENDED THE TEMPS CLOSER TO NORMAL.

.FSD...NONE
 FUHS

In the hours before

Special weather statement, Jun 12, 3:31 PM CDT, 5 hours 9 minutes before
IAZ032-122100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
331 PM CDT TUE JUN 12 2001

...SEVERE THUNDERSTORM WATCH CANCELLED FOR IDA COUNTY IN NORTHWEST
IOWA...

THE SEgVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR IDA COUNTY IN
NORTHWEST IOWA HAS BEEN CANCELLED.
Local storm report, Jun 12, 5:14 PM CDT, 3 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
514 PM CDT TUE JUN 12 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0428 PM    OCHEYEDAN                 IA   .75 INCH HAIL
06/12/01   OSCEOLA                        REPORTED BY PUBLIC.

0433 PM    RUSHMORE                  MN   1 INCH HAIL
06/12/01   NOBLES                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0505 PM    1 N LUVERNE               MN   1 INCH HAIL
06/12/01   ROCK                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 7:01 PM CDTSevere Thunderstorm WarningFSDKingsbury29 min
Jun 12, 7:11 PM CDTTornado WarningFSDMinnehaha34 min
Jun 12, 7:13 PM CDTSevere Thunderstorm WarningFSDLincoln32 min
Jun 12, 7:14 PM CDTSevere Thunderstorm WarningFSDClay31 min
Jun 12, 7:22 PM CDTSevere Thunderstorm WarningFSDBeadle23 min
Jun 12, 7:44 PM CDTTornado WarningFSDMinnehaha16 min
Jun 12, 7:45 PM CDTTornado WarningFSDDavison, Hanson, Hutchinson45 min
Jun 12, 7:50 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
Jun 12, 8:06 PM CDTSevere Thunderstorm WarningFSDSanborn24 min
Jun 12, 8:11 PM CDTTornado WarningFSDBeadle, Sanborn34 min
Jun 12, 8:28 PM CDTFlash Flood WarningFSDMinnehaha92 min
Jun 12, 8:29 PM CDTTornado WarningFSDHanson, Hutchinson, McCook31 min
Jun 12, 8:50 PM CDTTornado WarningFSDKingsbury, Miner25 min
Jun 12, 8:55 PM CDTTornado WarningFSDMcCook35 min
Jun 12, 9:30 PM CDTTornado WarningFSDMcCook45 min
Jun 12, 9:32 PM CDTSevere Thunderstorm WarningFSDBrookings43 min
Jun 12, 9:37 PM CDTSevere Thunderstorm WarningFSDKingsbury38 min
Jun 12, 9:37 PM CDTSevere Thunderstorm WarningFSDMinnehaha38 min
Jun 12, 9:55 PM CDTFlash Flood WarningFSDLincoln, Minnehaha3 hr
Jun 12, 9:57 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Jun 12, 10:03 PM CDTTornado WarningFSDMinnehaha27 min
Jun 12, 10:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jun 12, 10:11 PM CDTSevere Thunderstorm WarningFSDMiner34 min
Jun 12, 10:15 PM CDTSevere Thunderstorm WarningFSDMinnehaha30 min
Jun 12, 10:21 PM CDTTornado WarningFSDMinnehaha24 min
Jun 12, 10:27 PM CDTSevere Thunderstorm WarningFSDKingsbury48 min
Jun 12, 10:40 PM CDTSevere Thunderstorm WarningFSDMiner35 min
Jun 12, 10:42 PM CDTTornado WarningFSDMinnehaha33 min
Jun 12, 10:46 PM CDTSevere Thunderstorm WarningFSDMinnehaha29 min
Jun 12, 11:10 PM CDTSevere Thunderstorm WarningFSDLake35 min
Jun 12, 11:14 PM CDTSevere Thunderstorm WarningFSDMiner16 min
Jun 12, 11:47 PM CDTSevere Thunderstorm WarningFSDLake, Moody28 min
Jun 13, 12:09 AM CDTSevere Thunderstorm WarningFSDMinnehaha36 min
Jun 13, 12:10 AM CDTSevere Thunderstorm WarningFSDMoody35 min
Jun 13, 12:42 AM CDTSevere Thunderstorm WarningFSDMinnehaha33 min
Jun 13, 12:59 AM CDTFlash Flood WarningFSDMinnehaha, Moody2 hr
Jun 13, 1:14 AM CDTSevere Thunderstorm WarningFSDBrule46 min
Jun 13, 1:58 AM CDTSevere Thunderstorm WarningFSDBrule32 min
Jun 13, 2:10 AM CDTSevere Thunderstorm WarningFSDGregory30 min
Jun 13, 2:38 AM CDTSevere Thunderstorm WarningFSDJerauld37 min
Jun 13, 2:40 AM CDTSevere Thunderstorm WarningFSDBrule, Charles Mix, Gregory35 min
Jun 13, 2:51 AM CDTSevere Thunderstorm WarningFSDBeadle24 min
Jun 13, 3:02 AM CDTFlash Flood WarningFSDAurora, Beadle, Brule, Jerauld3 hr
Jun 13, 5:50 AM CDTSevere Thunderstorm WarningFSDHanson, Miner, Sanborn40 min
Jun 13, 5:50 AM CDTSevere Thunderstorm WarningFSDDavison40 min
Jun 13, 6:31 AM CDTSevere Thunderstorm WarningFSDLake, Miner44 min
Jun 13, 7:16 AM CDTSevere Thunderstorm WarningFSDBrookings, Lake, Moody29 min
Jun 13, 7:20 AM CDTSevere Thunderstorm WarningFSDMcCook, Minnehaha25 min
Jun 13, 7:43 AM CDTSevere Thunderstorm WarningFSDBrookings32 min
Jun 13, 3:05 PM CDTSevere Thunderstorm WarningFSDBeadle25 min
Jun 13, 3:51 PM CDTSevere Thunderstorm WarningFSDBrookings24 min
Jun 13, 4:27 PM CDTSevere Thunderstorm WarningFSDKingsbury33 min
Jun 13, 5:51 PM CDTSevere Thunderstorm WarningFSDMoody24 min
Jun 13, 6:11 PM CDTSevere Thunderstorm WarningFSDClay, Lincoln, Union49 min
Jun 13, 6:13 PM CDTSevere Thunderstorm WarningFSDMoody32 min
Jun 13, 6:41 PM CDTSevere Thunderstorm WarningFSDBrookings34 min
Jun 13, 6:59 PM CDTSevere Thunderstorm WarningFSDLincoln, Union31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.